Hail, Grady
- When
- April 22, 8:20 AM CST
- Where
- Grady County, Ninnekah
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.950, -97.920
A dryline and upper level wave combined with strong shear to produce multiple tornadic supercells across southern Oklahoma on the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline and upper level wave combined with strong shear to produce multiple tornadic supercells across southern Oklahoma on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 22, 6:09 AM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 709 AM CDT Wed Apr 22 2020 ...New UPDATE... .UPDATE... Issued at 709 AM CDT Wed Apr 22 2020 Isentropic ascent beneath steep midlevel lapse rates across northern Oklahoma has led to an extensive area of elevated convection. MUCAPE of at least 2,500 J/kg and effective shear of 40-50 knots, as well as long hodographs (strong winds at anvil level) all support large hail potential. Complex storm interactions may temper the significant hail sizes to some degree though. The largest hail would likely be in semi-isolated convective cores. Additionally, sufficient moisture through a deep layer and potential for multiple heavy rain cores at a given location raise the risk for flooding and possibly flash flooding, especially in urban areas. For this reason, we have issued a Flood Watch and extended it through 03z, though the greatest threat should be early. As far as the evolution of convection further south, a first look at the 12z sounding shows a saturated layer near 700-mb that is relatively uncapped. Thus, additional elevated convection may increase this morning across central Oklahoma extending southwest into western north Texas as large scale ascent from the approaching trough increases. This complicates afternoon storm development/evolution and mesoscale details will be important to monitor today to assess convective timing and threats. The best chance of surface-based convection will be within a narrow band of moisture and enhanced instability just ahead of the Pacific front/dryline. This moisture along with low-level shear contributes to a concerning parameter space, but storm mode/evolution is a little uncertain. Shear vectors are orthogonal enough to be concerned about discrete storms, though deep frontal forcing will be present. A clearer picture should evolve later this morning. BRB && .SHORT TERM... (Today and tonight) Issued at 106 AM CDT Wed Apr 22 2020 Initial diurnal thunderstorm development late afternoon in the Texas Panhandle moved east-southeast, with more development than previously expected further east along diffuse warm front within warm/moist advection regime. As low level jet and theta-e advection strengthened, a cluster of very large hail-producing supercells evolved and continued east-southeastward through southern Oklahoma. Until stronger large scale ascent arrives, a relatively quiet period is expected the next few hours. Toward dawn, an increase in storm coverage is expected across western and northern Oklahoma. Specific details with regards to convective timing and hazards will depend on mesoscale details and how storms initiate and evolve. Current thinking is that more widespread convection with perhaps a marginal hail threat will mainly be focused across northern Oklahoma. Further south, convective development during the mid-late morning is expected to occur along and ahead of the Pacific front/dryline merger. Surface based storms should become more common with all hazards possible across primarily south- central into southeast Oklahoma. Behind the dryline/front, gradient winds and momentum transfer could lead to strong wind gusts up to 40 mph across western north Texas and southwest Oklahoma. && .LONG TERM... (Thursday through Tuesday) Issued at 106 AM CDT Wed Apr 22 2020 We transition to northwest flow aloft late this week through next week. One shortwave trough and associated southeastward moving surface low could result in more thunderstorms Thursday night through Friday. This will be followed by a dry period and slightly cooler temperatures into the weekend, but still not far from climatology. && .AVIATION... (12Z TAFS) Issued at 630 AM CDT Wed Apr 22 2020 Bottom line, changing conditions at all TAF sites throughout the day with many impactful weather elements, including storms, gradient winds, wind shifts, and low stratus. Widespread thunderstorms over northern Oklahoma this morning will likely impact WWR and PNC. This is the highest confidence scenario for thunderstorms impacting TAF sites today, with uncertainty in convective evolution growing through the afternoon. Current thinking is that storms will gradually increase southwest Oklahoma and shift into central Oklahoma by midday, with severe storms containing hail and wind possible. Showers on the west side of evolving/eastward moving surface low could impact TAF sites even after thunderstorms move east. Ceiling heights will likely be variable through the day and amendments will be likely. A return to VFR conditions should occur this evening at the latest. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 53 79 57 / 90 20 0 30 Hobart OK 74 51 81 55 / 80 0 0 20 Wichita Falls TX 82 54 82 59 / 70 0 0 10 Gage OK 67 47 81 51 / 90 0 0 40 Ponca City OK 67 52 78 54 / 100 60 0 40 Durant OK 76 56 79 59 / 90 30 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through this evening for OKZ006>008-011>013-020. TX...None. && SHORT TERM...12 LONG TERM....12 AVIATION...12
Hazardous Weather Outlook National Weather Service Norman OK 459 AM CDT Wed Apr 22 2020 OKZ004>048-050>052-TXZ083>090-231000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 459 AM CDT Wed Apr 22 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Early this morning, strong to severe thunderstorms with a threat of large hail up to golf ball size will occur in northwest Oklahoma. Additional storm development along with a greater threat for storms to be severe is expected by late morning or midday further south into portions of central and southern Oklahoma and western north Texas. The most intense storms of the day are expected from midday through the afternoon across south-central and southeast Oklahoma, including Ardmore, Ada, Durant, Shawnee and surrounding areas. Across this area, large hail up to baseball size and damaging winds could accompany the storms and a few tornadoes are possible. Severe storms will move out of the area by early evening. Storm movement today is expected to be northeastward at 30 to 40 mph. .Heavy Rainfall and Flooding... Localized flooding is possible in areas where multiple storms occur. This is most likely across northern Oklahoma through the afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible Thursday night into Friday. The chance of severe storms is low. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
715 AM CDT Wed Apr 22 2020
OKZ008-013-221245-
Kay OK-Noble OK-
715 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR eastern Kay and northern Noble
Counties Until 745 AM CDT...
AT 715 AM CDT, a strong thunderstorm was located near Marland, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3686 9675 3678 9676 3677 9682 3674 9683
3675 9689 3668 9693 3670 9704 3668 9706
3660 9704 3659 9706 3658 9700 3660 9691
3659 9690 3643 9714 3645 9739 3695 9699
TIME...MOT...LOC 1215Z 232DEG 35KT 3654 9716
30SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 733 AM CDT Wed Apr 22 2020 OKZ007-008-012-013-221300- Garfield OK-Kay OK-Grant OK-Noble OK- 733 AM CDT Wed Apr 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield...western Kay...southeastern Grant and northwestern Noble Counties Until 800 AM CDT... AT 731 AM CDT, a strong thunderstorm was located near Lamont, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3654 9738 3661 9766 3697 9739 3688 9701 TIME...MOT...LOC 1231Z 232DEG 35KT 3667 9749 30
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
800 AM CDT Wed Apr 22 2020
OKZ008-013-221330-
Kay OK-Noble OK-
800 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Kay and northwestern
Noble Counties Until 830 AM CDT...
AT 756 AM CDT, strong thunderstorms were along a line extending from
4 miles northeast of Tonkawa to 8 miles west of Marland, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3691 9675 3675 9682 3675 9689 3668 9693
3670 9703 3669 9705 3666 9706 3660 9704
3659 9706 3658 9698 3648 9738 3681 9732
3700 9675
TIME...MOT...LOC 1256Z 245DEG 32KT 3671 9724 3657 9730
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
822 AM CDT Wed Apr 22 2020
OKZ048-052-221400-
Atoka OK-Bryan OK-
822 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka and
northeastern Bryan Counties Until 900 AM CDT...
AT 820 AM CDT, a strong thunderstorm was located 6 miles southwest of
Lane, moving northeast at 45 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3451 9578 3422 9578 3415 9589 3416 9598
3415 9596 3412 9595 3405 9608 3419 9623
3457 9574 3451 9569
TIME...MOT...LOC 1320Z 232DEG 37KT 3422 9603
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
839 AM CDT Wed Apr 22 2020
OKZ024-025-027-029-221415-
Grady OK-Oklahoma OK-Canadian OK-Cleveland OK-
839 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady...southwestern
Oklahoma...southeastern Canadian and northwestern Cleveland Counties
Until 915 AM CDT...
AT 836 AM CDT, a strong thunderstorm was located just south of
Mustang, moving northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
LAT...LON 3531 9762 3532 9765 3534 9767 3529 9767
3526 9778 3537 9785 3565 9741 3542 9724
TIME...MOT...LOC 1336Z 239DEG 35KT 3535 9773
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
854 AM CDT Wed Apr 22 2020
OKZ027-221430-
Grady OK-
854 AM CDT Wed Apr 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR southern Grady County Until 930
AM CDT...
AT 852 AM CDT, a strong thunderstorm was located near Rush Springs,
moving northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3478 9804 3506 9767 3475 9767 3468 9781
3468 9796
TIME...MOT...LOC 1352Z 232DEG 31KT 3475 9791
..speg.The Norman radar (KTLX), 72 km away, was scanning. The volume nearest the first event began at 14:20 UTC.
21 hail, 11 tornado, 1 thunderstorm wind. Local standard time, as filed.
EM relayed report in NWSchat.
Ping pong sized hail at Bird Creek Rd, 3 miles south on HWY 77.
A tornado moved east-southeast from west of County Road 3210 about a mile and a half north of State Highway 29 to just east of Indian Meridian Road. Seven homes, a few outbuildings, trees and power poles were damaged.
A brief tornado was observed by a storm chaser at close range. Debris observed by the chaser is believed to have been from a damaged outbuilding. This was a brief first tornado that occurred about a minute before a much larger tornado developed northeast of Springer.
Semi-trailer on its side at I35.
Damage was observed in high-resolution satellite imagery from a large tornado that occurred in areas of the southern Arbuckle Mountains inaccessible to ground survey teams. The large tornado developed on the southern slopes of the Arbuckle Mountains and was observed by many storm spotters and storm chasers as it moved northeast into the Arbuckles. The satellite imagery indicated a clear path of tree damage that moved intermittently northeast and east-northeast with the most significant and widest area of tree damage along a tree line along Cool Creek where numerous large trees were toppled along a 600 yard wide path. The tornado crossed into Murray County south-southwest of Dougherty.
Damage from a large tornado was observed in high-resolution satellite imagery from a tornado that occurred in areas of the southern Arbuckle Mountains inaccessible to ground survey teams. The large tornado developed in northern Carter County northeast of Springer then moved into Murray County south-southwest of Dougherty where tree damage was observed in satellite imagery. The damage path in Murray County was less than one-quarter of a mile before the tornado dissipated.
Spotters and chasers observed a brief tornado southwest of Madill. This tornado produced no known damage and the location is estimated.
The Madill tornado initially developed near State Highway 99C and west of Breezy Hill Road. The tornado moved east-northeast along and just north of Highway 99C and then crossed US-377 and moved through the southern portion of the city of Madill. The tornado turned east-southeast and dissipated about 2 miles southeast of the center of Madill. EF2 damage was noted to houses and industrial buildings in the south part of Madill and to power poles along the path.
Heavy damage occurred at J and I Manufacturing just southwest of Madill and the Oklahoma Steel and Wire on the southeast side of Madill. One person was ejected from his car and killed near the intersection of Highway 377 and Highway 99C when his car was hit by the tornado. And a truck driver from Mississippi who was making a delivery at Oklahoma Steel and Wire was outside of his truck, struck by falling debris and killed at the plant. One person was airlifted to a hospital in Plano Texas in critical condition, and an unknown number of people suffered minor injuries that did not require transport.
Spotters and chasers observed a third tornado from the Madill storm east of Madill. An NWS storm survey noted damage to utility poles and trees southwest of Little City and west of Cumberland.
This tornado moved east from south of Bromide to north of Wapanucka and was observed by a number of spotters and chasers. A barn was damaged and a camper trailer was blown over north of Wapanucka, and trees and utility poles were damaged along the path.
This tornado touched down about 3 miles west-northwest of Armstrong and moved generally east for 5 miles damaging a number of homes, barns and trees.
A tornado was observed at close range by a storm chaser. The tornado was observed to break branches off a number of trees, and damage a building as it crossed Robinson Road, then cross over a pond.
Two independent storm chasers provided video of a tornado that was observed southwest of Lehigh from a storm that followed behind the storm that had produced the tornado near Bromide and Wapanucka. No damage is known to have occurred and the location of the tornado is estimated based on these videos and radar data.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Marshall | 2020-04-22 | 46 | Male | Vehicle/Towed Trailer | Direct |
| Tornado, Marshall | 2020-04-22 | 46 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887226, 887227, 887228, 887229, 887230, 887403, 887404, 887405, 887406, 887407, 887408, 887409, 887410, 887411, 887412, 887413, 887414, 887416, 890616, 890622, 889899, 890644, 890646, 890650, 890652, 887417, 887418, 890654, 887419, 890657, 890659, 890710, 890718.